Why Am I Itching After Taking Pain Killers, Oxycodone, Hydrocodoneand Mepiridine/what Is Safe For Me

Question

Asked by Arlene

Why Am I Itching After Taking Pain Killers, Oxycodone, Hydrocodoneand Mepiridine/what Is Safe For Me

Why does my oxycodone, hydrocodone, and mepiridine make me itch?

Answer

I hope you'e not saying that you're taking all three medications at the same time since all are opioids and taking that many at once could result in an overdose!

As for the itching, there are two types of itching that sometimes occur when taking opioids.   One is an allergic-type reaction caused by a histamine release and can be relieved by taking an antihistamine like Benadryl.   The other is caused when the "itch gene" (called the gastrin-releasing peptide receptor or GRPR) is stiumlated.   This type of itch does not respond to antihistamines.

If your itching continues and does not get better by taking Benadryl, call your doctor.   You may need to try another type of pain reliever.

How to do more with less pain part 1

How to do more with less pain part 2